Either your doctor was woefully misinformed (which is disconcerting), misunderstood what you were asking, or you didn't understand her.
Oral contraceptives REGULATE cycles. They do not make monthly bleeding go away and if they are having that effect, it is a problem and one needs to see one's doctor. Your body needs to shed endometrial lining for your reproductive health.
In addition, going on and off the pill every few months would be a very bad idea -- that sort of gross hormonal fluctuation isn't good for your body.
Just a note: having a period really isn't a big deal. I know it seems that way the first few years, but I assure you, it truly isn't anything that should be that great a concern or care. Things like endometriosis, however, which can occur if you aren't menstruating regularly, IS a major concern. Get the picture?
Editor and Founder, Scarleteen
My epitaph should read: "She worked herself into this ground."
-- Kay Bailey Hutchinson